Tennessee, 2019

Damaging Winds in Tennessee, June 24, 2019

June 24, 2019 · NWS OHX · 3 events in 2 counties and zones

Scattered showers and thunderstorms developed yet again across central and eastern Middle Tennessee during the afternoon hours on June 24. A few reports of wind damage were received in Smith and Overton Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed yet again across central and eastern Middle Tennessee during the afternoon hours on June 24. A few reports of wind damage were received in Smith and Overton Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 24, 11:36 AM CST, 31 minutes earlier.

Area forecast discussion, Jun 24, 11:36 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1236 PM CDT Mon Jun 24 2019

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

This morning's shower and scattered thunderstorm activity is
starting to pull out of Middle TN at update time. This complex had
an interesting shape to it, almost an MCV-looking system, which is
interesting for this afternoon's expected development. We're
already beginning to see the makings of that development, coming
over the TN River. Just showers now, this trough should be the
focus for any convection this afternoon. The big question, at what
point does it start to blossom? With the morning activity, it's
looking very likely that it won't be until it gets east of I-65.
In fact, some of the latest hi-res guidance suggest it could be
east of the Cumberland Plateau before it reaches an air mass that
would allow for convection to start. That said, I still think
we'll see at least showers along this trough, and it should start
expanding southward early this afternoon. As the environment has
been worked over pretty well, synoptic forcing might be enough for
a strong storm or two on the Plateau, but the likelihood of this
seems to be less after our rain this morning.

A pattern change is on the way and we'll talk about that more with
the afternoon forecast package.

&&

.AVIATION...
18Z TAF DISCUSSION.

Chances for showers and thunderstorms will impact terminals this
afternoon with the better chances at KCSV. MVFR cigs should give
way to VFR cigs through the afternoon unless a passing
shower/storm lowers cigs/vis briefly. There will be chances for
fog overnight as well, especially at KCSV if showers impact the
terminal, but models aren't completely on board just yet. West and
southwest winds will be around 10 to 15 knots with gusts up to 25
knots possible this afternoon before calming down to around 5 to
10 knots this evening.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........Barnwell
Hazardous weather outlook, Jun 24, 6:20 AM CST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
720 AM CDT Mon Jun 24 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-251230-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
720 AM CDT Mon Jun 24 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to strengthen this afternoon east of
I-65. The main concerns will be damaging wind gusts and hail.
Isolated flooding may also become a concern in areas that saw
rainfall last night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

27

In the hours before

Special weather statement, Jun 24, 6:31 AM CST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
731 AM CDT Mon Jun 24 2019

TNZ057>060-241315-
Hickman TN-Williamson TN-Lewis TN-Maury TN-
731 AM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEWIS...NORTHERN
MAURY...SOUTHWESTERN WILLIAMSON AND SOUTHEASTERN HICKMAN COUNTIES
UNTIL 815 AM CDT...

At 731 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Hohenwald, moving northeast at 35 mph.

Winds in excess of 30 mph will be possible with this storm, along
with heavy rainfall.

Locations impacted include...
Columbia, Spring Hill, Mount Pleasant, Thompson's Station, Fairview,
Santa Fe, Gordonsburg, Hampshire, Primm Springs, Williamsport and
Leipers Fork.

This includes the following highways...
 Interstate 65 between mile markers 52 and 56.
 Interstate 840 between mile markers 8 and 27.

LAT...LON 3546 8738 3559 8752 3600 8714 3576 8681
TIME...MOT...LOC 1231Z 228DEG 32KT 3558 8739

27
Special weather statement, Jun 24, 11:01 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
1201 PM CDT Mon Jun 24 2019

TNZ008-009-028>030-241745-
Wilson TN-Trousdale TN-Sumner TN-Macon TN-Smith TN-
1201 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH...SOUTHEASTERN
SUMNER...NORTHEASTERN WILSON...SOUTHERN MACON AND TROUSDALE COUNTIES
UNTIL 1245 PM CDT...

At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hartsville, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lebanon, Lafayette, Carthage, Hartsville, Red Boiling Springs, South
Carthage, Dixon Springs, Pleasant Shade and Dickerson Chapel
Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3662 8580 3637 8583 3634 8583 3629 8585
      3628 8584 3624 8584 3619 8630 3635 8638
TIME...MOT...LOC 1701Z 246DEG 31KT 3631 8625

Barnwell
Special weather statement, Jun 24, 11:41 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
1241 PM CDT Mon Jun 24 2019

TNZ010-011-031-033-241830-
Overton TN-Pickett TN-Clay TN-Jackson TN-
1241 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OVERTON...WESTERN
PICKETT...JACKSON AND CLAY COUNTIES UNTIL 130 PM CDT...

At 1241 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tompkinsville to 7 miles west of
Gainesboro. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Livingston, Celina, Gainesboro, Byrdstown, Wolf River Dock, Moss,
Whitleyville, Dale Hollow Lake and Standing Stone State Park.

LAT...LON 3662 8508 3638 8512 3634 8549 3632 8584
      3662 8579 3661 8550 3663 8527
TIME...MOT...LOC 1741Z 258DEG 30KT 3672 8578 3635 8579

27
Special weather statement, Jun 24, 11:47 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Nashville TN
1247 PM CDT Mon Jun 24 2019

TNZ009-028-030>032-241830-
Putnam TN-Wilson TN-Jackson TN-Macon TN-Smith TN-
1247 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...JACKSON...NORTHEASTERN
WILSON...SOUTHEASTERN MACON AND WEST CENTRAL PUTNAM COUNTIES UNTIL
130 PM CDT...

At 1247 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Carthage, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Carthage, Gainesboro, Gordonsville, Hickman, South Carthage,
Whitleyville, Dixon Springs, Granville and Pleasant Shade.

This includes Interstate 40 between mile markers 247 and 262.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 8570 3649 8565 3620 8555 3611 8616
      3630 8614 3630 8612 3636 8608 3639 8600
      3639 8598 3641 8598 3651 8576 3650 8575
      3650 8572 3652 8574 3652 8570
TIME...MOT...LOC 1747Z 241DEG 37KT 3623 8609

Barnwell

The radar

The Nashville radar (KOHX), 55 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
June 24, 12:07 PM CST
Where
Smith County, 0.98 mi E of Monoville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.301, -85.953

A tree was blown down on Turkey Creek Road.

Thunderstorm Wind, Smith

When
June 24, 12:09 PM CST
Where
Smith County, 1.1 mi W of Kempville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.352, -85.890

Trees were blown down on Highway 85 west of Kempville.

Thunderstorm Wind, Overton

When
June 24, 1:00 PM CST
Where
Overton County, 1.1 mi W of Hardy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.322, -85.450

A tree was blown down at 235 Poplar Springs Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836253, 836254, 836255.